Additional Publication URL
Purpose A case of leukopenia in a patient receiving colchicine for calcium pyrophosphate dihydrate deposition disease, or pseudogout, is reported.
Summary An 85-year-old man experienced leukopenia likely due to colchicine. His medical history included chronic lymphocytic leukemia (CLL), pseudogout, osteoarthritis, and hypertension. In February 2011, his white blood cell (WBC) count was 2700 cells/μL, and his absolute neutrophil count (ANC) was 2200 cells/μL. Colchicine 0.6 mg orally daily was initiated in March for the prophylaxis of pseudogout. His WBC count decreased, and his colchicine dosage was reduced to 0.6 mg every other day. Despite this decreased dosage, his WBC count and ANC were 600 and 100 cells/μL, respectively, in September. In October, the patient received chemotherapy for presumed worsening of his CLL. One month later, his WBC count and ANC were 400 and 200 cells/μL, respectively. Subcutaneous filgrastim was administered, and colchicine was discontinued. At the end of November, he received another cycle of chemotherapy followed by pegfilgrastim. On the day of pegfilgrastim administration, the patient's WBC count and ANC were 2000 and 1300 cells/μL, respectively. Two weeks later, his WBC count was 8800 cells/μL, and his ANC was 8300 cells/μL. Daily colchicine was restarted at the end of December. Two months later, his WBC count and ANC were 800 and 500 cells/μL, respectively. Given the symptomatic relief with colchicine, therapy was continued with close monitoring.
Conclusion A patient with CLL developed leukopenia in association with colchicine administration for pseudogout.
This is a post-print version of an article originally published in American Journal of Health-System Pharmacy, 2012, Volume 69, Issue 24.
The version of record is available through: the American Society of Health-System Pharmacists.
Beggs, Ashton E.; Reeves, David J.; and Noel, Nancy S., "Leukopenia Associated with Long-Term Colchicine Adminsitration" (2012). Scholarship and Professional Work – COPHS. 212.